Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Chronicles of the Heart, Part 23 – Candesartan is dangerous…

Posted Sep 24 2011 10:48am

Now discontinued for the second and last time – goddamned Candesartan is doing a hell of a lot of damage, even though, for my heart problems, it’s very effective. If you take it, the full horror-show of serious/dangerous side-effects is here . And here are the worst:-

Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue; unusual hoarseness); burning, numbness, or tingling of the skin; chest pain; confusion; dark urine; decrease in sexual ability; decreased, difficult, or painful urination; eye pain; fainting; fast, slow, or irregular heartbeat; fever, chills, or persistent sore throat; light-headedness; mental or mood changes (e.g., depression); muscle pain, weakness, tenderness, or cramps; numbness of an arm or leg; red, swollen, blistered, or peeling skin; restlessness; seizures; severe or persistent dizziness or drowsiness; severe or persistent dry mouth or nausea; severe stomach pain; shortness of breath; sluggishness; swelling of the arms or legs; unusual bruising or bleeding; unusual thirst, tiredness, or weakness; vision changes (e.g., decreased vision clearness); vomiting; yellowing of the skin or eyes.

Those in bold are those that did (and do still), affect me, and despite having stopped Candesartan, they’re showing no signs of abating, and may well take months to clear up entirely. Normally, with adverse side-effects, it says that they stop when the drug is stopped – it doesn’t say that here, which is a bit worrying.

The trouble is it’s hard to identify what’s caused by the drug and what by pre-existing conditions that the drug is exacerbation, though I doubt it really matters. Take “vision changes” for example. I’m very slowly losing my sight anyway – the vitreous fluid in my eyes is hardening and, as it does so it contracts and fissures, and tears the retina as it does so. There is, apparently, no remedy or, at least, if there is I haven’t been offered it. As I was diagnosed at Arrowe Park Hospital, that comes as no surprise.

I have also discovered that several of the drugs I take interact with Candesartan, like Phyllocontin Continus (major interaction, the others are minor), Paracetamol, Codeine and Amitryptilline are capable of dropping my BP to dangerous levels. As is Naproxen which, luckily, I only take occasionally, when I absolutely have to (when my hips lock up due to arthritis, or the headache is intolerable), as it could also cause kidney failure, along with much else that’s undesirable.

Anyone taking these drugs – and many more, there are 342 moderate interactions listed, which should be avoided, and 38 major interactions, which MUST be avoided** – in conjunction with Candesartan should be closely monitored not, as in my case, not bloody well monitored at all. And there’s no excuse – it’s not as if I pitched up at the surgery, and it was prescribed in the usual 5-minute hurry, he had all the time in the world to actually pay attention to his computer screen, which would have warned him about this.

**Not taking Phyllocontin Continus simply isn’t an option, it’s the backbone of my COPD meds. Indeed, it predates COPD, going back to 1980 and, as I’ve found out on the rare occasion when I’ve run out, without it my inhalers are just inadequate.

The other problem is a killer headache – terminal migraine standard, which a few days ago had me seriously contemplating suicide, it was so bad. Co-codamol has zero effect on it, and the only thing that does is Naproxen, a NSAID, which is contra-indicated in conjunction with Candesartan and I was simply incapable of crossing the room – all of 4 paces – to get to the fridge, where I keep it, for several hours.

Oddly, a headache of such severity, while listed as a side-effect, isn’t one that warrants medical intervention (though I have been told that persistent headache when taking this type of medication (one with a vasodilator function), is dangerous, but that was by a tight-fisted GP who begrudged prescribing anything and would seize upon any excuse not to).

Actually, that’s not the main problem  but it is the most disabling. The worst problem, it a deep red, blistered rash on my legs, which I’d wrongly assumed was a side-effect of them having been so horribly engorged with fluid for so long. Not painful, but deeply ugly, but it’s now about a week since I stopped the Candesartan, and it has improved perceptibly.

Even though I haven’t taken it for a while, I still have the ghost of a headache, and a degree of confusion (I got everything ready for doing my laundry a few days ago until someone mentioned that it was Tuesday, not Wednesday, which is laundry day!).

It also causes a dry mouth, by which I mean desert-dry – no moisture at all, which tends, in my sleep, to glue my tongue to my teeth and palate, my cheeks to my teeth, and at the back of my mouth where the gums almost touch, it causes me to clench my jaw so tightly they do touch and  it welds them together too – making it agonisingly painful to open my mouth and unstick the various bits. That is a go-to-the-doctor problem, except I can’t.

My tongue is swollen, which can make talking difficult, and causes me, when it’s not immovably stuck, to bite it in my sleep, which is scream-and-wake-the-neighbours painful, and that, too, requires medical intervention.

Which poses the question – what intervention? Stop the drug? Hell, I can do that, and have, I don’t need a doctor. Anyway, I can’t get to the surgery at the moment, and even though the guy is in my building several times a week, not once has he given me a knock, just to make sure I’m still alive. Though he did wave to me in the car-park once as he drove away!

There are also less serious side-effects, like chronic catarrh, and I’m not putting up with a snotty nose at my time of life. It might also be the source of the headaches (sinusitis).

So, for the second time in 8 months, Candesartan has screwed up my life big-time – it’s not getting a third chance.

Muscle pain is a dangerous side-effect, and I have muscle pain – I always have muscle pain, however, as I have ME/CFS, so how I can possibly tell how much is due to that, and how much to the drug, I have no idea.

Insomnia, sadly, isn’t a known side-effect (which doesn’t mean it’s not a side-effect at all – given the cocktail of drugs I take, almost anything is possible), which is a pity because it’s back. To be honest, it never really went away. The booze solution, in Full Dark, No Sleep , proved to be only a temporary measure, and wore off pretty quickly. I suppose it might have continued to be efficacious if I’d increased my intake, but I wasn’t prepared to do that.

So, every night I’m awake until around 04.00, then, 2 hours later, my meds alarm goes off! If I’m lucky I’ll get another couple of fitful hours, and that’s it. I don’t want a drug-based solution as that causes as many problems as it solves, though I’m beginning to think I might have to go down that road.

Last night (Friday), I was awake until after 05.00 Saturday, then the bloody alarm for my meds went off at 06.00, after which I managed to sleep fitfully until 10.00 or so.

I’ve already tried staying awake for 2 days (i.e. reading through the night or beavering away online), in the hope that I’ll sleep the second night and so break the pattern, especially if I can avoid falling asleep during the second day – which didn’t work. I really don’t know what the solution is – not yet anyway. I do know that I’m starting to come unscrewed, and serious depression is setting in – a couple of days ago, after thinking about it for a few days, I ago I bought a camera – a Bronica ETRS  medium-format SLR – that I wanted but didn’t really need.

Normally, I’d have looked at it, thought “That’s nice,” and moved on, but when I’m depressed – even when I don’t realise it (or am in denial!), I try to spend my way out of it. Hell, it took a huge effort of will – once it arrived – not to order a bunch of accessories for it.

My depression has been diagnosed as secondary to my physical problems (as in caused by – many people who are chronically sick also suffer from depression; it would be remarkable if we did not), but it’s still depression, FFS, with all its ramifications, not helped by the fact that I won’t take tricyclic antidepressants (beyond a low, sub-psychotherapeutic dose of Amitryptilline, at night, for pain), as they tend to shut my brain down (one of my few remaining parts that still functions more or less as it should, and messing it up with drugs just isn’t on; and that’s why, so far, I’ve avoided sleep drugs, as they have a similar effect), and SSRIs cause me to cough so violently my lungs bleed.

So, as usual, I just have to ride it out – it’ll go away sooner or later, it always does – in the meantime I have to resist the temptation to spend myself into penury.

And, of course, I have a nice, new, camera to play with…

However, on Monday I have an appointment with a consultant cardiologist (at Arrowe Bloody Park Hospital again, where referrals have a nasty habit of turning to shit), for which I’ve been waiting since January when I was first diagnosed with heart failure. However, in my current state it would be utterly pointless, as if I don’t get some worthwhile sleep over the weekend I simply wouldn’t be able to give a good account of myself – I’m just too ill and can barely think straight – it’s taken days just to type this.


,
Post a comment
Write a comment:

Related Searches